Nebraska, 2002

Hail in Nebraska, May 6, 2002

May 6, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 1:55 PM CST, 11 hours 35 minutes earlier.

Area forecast discussion, May 5, 1:55 PM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SUN MAY 5 2002

POSSIBILITY OF SEVERE TSTMS THROUGH TNGT IS THE MAIN FCST CONCERN.
SFC ANLYS EARLY THIS AFTN SHOWED LOW PRES OVER SD WITH A TROF
EXTENDING SWD INTO WRN KS.  LOW LEVEL MOISTURE CONTS TO INCREASE
EAST OF THE TROF...WITH DEWPOINTS IN THE 50S TO LOWER 60S.  SFC
LOW OVER ERN CO SHOULD MOVE NEWD ALONG THE BOUNDARY TNGT.  LOOKS
LIKE STORMS WILL DEVELOP TO OUR SW OR W AND THEN MOVE IN.  WILL
LEAVE POPS IN THE LIKELY RANGE...60 TO 70 PERCENT AND KEPT THE
MENTION OF PSBL SVR STMS.  HAIL SEEMS TO BE THE MAIN THREAT...
AND SOME WIND ALSO POSSIBLE.  BUMPED LOWS UP A LITTLE FROM PREVIOUS
FCST WITH INCREASE IN MOISTURE AND CONTINUATION OF S WIND
OVERNIGHT.

BOUNDARY WILL TRY TO PUSH SEWD THROUGH THE AREA ON MONDAY...AND
HAVE LOWERED POPS IN THE NWRN ZONES.  KEPT A CHANCE GOING ACROSS
SWRN IA AND PARTS OF SERN NE...WITH FNT STALLING.  IT APPEARS THE
FNT WILL TRY TO LIFT BACK NWD MON NGT AS LOW PRES DEEPENS OVER
WRN KS.  HAVE BEST CHANCE OF PCPN OVER THE NRN ZONES.  LOOKS LIKE
A DECENT SETUP FOR PCPN ON TUE...AND A GOOD RANGE OF TEMPS FROM
N TO S.

PATTERN REMAINS UNSETTLED WED...WITH GOOD CAA BEHIND THE FNT WITH
HIGH BUILDING SEWD FROM MT AND NRN WY.  EXPECT SOME DRY WX LATER
IN THE WEEK WITH CHANCE OF PCPN RETURNING AGAIN BY THE WEEKEND.
FIRST DRAFT OF THE WORK ZONES WAS SENT.

MILLER
...

305 AM DISCUSSION...

FORECAST CONCERNS ARE THUNDERSTORMS IN NEAR TERM

SYNOPSIS...FRONTAL BOUNDARY HAS STALLED OVR NRN KS AS EXPECTED.  SFC
HI PRES RIDGE JUST TO THE E OF THE AREA AND JUST TO THE WEST WE ARE
STARTING TO SEE RETURN FLOW.  00Z UPPER AIR ANALYSIS SHOWS NATIONS
MID SECTION BETWEEN POLAR AND SUBTROPICAL JETS WITH ZONAL 500MB
FLOW.  850MB DEWPOINTS HAVE INCREASED INTO THE UPPER TEENS OVR NRN
TEXAS.

FORECAST...TODAY TWO FRONTAL BOUNDARIES SET UP ACROSS FORECAST AREA
APPENDED TO DEVELOPING LO OVR ERN CO.  SRN BOUNDARY IS THE STALLED
FNT OVR NRN KS WHICH IS PROGGED TO MOVE VERY SLOWLY TO THE N.
SECOND BOUNDARY CUTS FM CO LO THRU NERN NEB INTO SWRN MN.
INCREASING LOW LEVEL MOISTURE FORECAST THROUGHOUT THE DAY ALONG FAST
850MB JET WITH 10-14C 850MB DEWPOINTS PROGGED BY 21Z.  UPPER LEVEL
FLOW BECOMES MORE SWRLY AND THE FIRST OF A SERIES OF SHORTWAVES
KICKS OUT AROUND 21Z.  SFC DEWPOINTS AROUND THIS TIME ARE INTO THE
LOWER 60S WITH CAPE VALUES OF 1500-2500J/KG.  HIGH HELICITY VALUES
SUGGESTING SUPERCELLS. WILL GO WITH THUNDERSTORMS LIKELY THIS
AFTERNOON AND TONIGHT WITH ALL INGREDIENTS IN PLACE AROUND PREVIOUS
MENTIONED BOUNDARIES.  ALL OF ERN NEB IN MODERATE RISK DAY1.

THUNDERSTORMS LOOK TO CONTINUE THROUGH THE OVERNIGHT...MAINLY
CONCENTRATED ALONG SRN BOUNDARY WHICH BY 12Z MON EXTENDS FM LO
CENTERED OVR CNTRL NEB TO JUST S OF OMA AND ACROSS SRN IA.

SFC LO PRES CONTINUES TO BUILD TO THE W ON MONDAY AND SFC BOUNDARY
REMAINS ACROSS FORECAST AREA. ETA PROGS SFC DEWPOINTS INTO THE LOW
70S OVR SRN ZONES WITH TEMPS APPROACHING 90 IN WRN ZONES.  AVN PROGS
DEWPOINTS IN THE UPPER 60S WITH TEMP ONLY IN THE UPPER 70S TO LO
80S. WITH FORECAST UNCERTAINTY...WILL GO WITH CONSISTENCY AND FOLLOW
MORE CLOSELY TO AVN REGARDING HIGHS.  WITH ALL THIS MOISTURE...CAPE
VALUES SOAR INTO THE 4000-4500J/KG RANGE WITH STEEP MID LEVEL LAPSE
RATE IN PLACE. THUNDERSTORMS CONTINUE IN FORECAST FOR MONDAY. SEE
SWODY2 FOR MORE DETAILS.

COLD FRONT COMES DOWN THRU TUE NIGHT.  WITH CONTINUED UPPER LEVEL
SUPPORT...CHANCE OF THUNDERSTORMS CONTINUES.  HIGH PRESSURE MOVES IN
WED NIGHT WITH AREA UNDER ZONAL FLOW.  NO CHANGES TO EXTENDED.

GRIFFIS

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE
THEOPHILUS AT 402-359-5166.

.OMA...NONE.
MILLER

In the hours before

Local storm report, May 5, 8:51 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
951 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0653 PM    1 NW MARTELL              NE   56 MPH TSTM GUST
05/05/02   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

0815 PM    MACY                      NE   1 INCH HAIL
05/05/02   THURSTON                       TREE DAMAGE REPORTED BY
                                          EMERGENCY MANAGEMENT.

0815 PM    ROSALIE                   NE   1 INCH HAIL
05/05/02   THURSTON                       TREE DAMAGE REPORTED BY
                                          EMERGENCY MANAGEMENT.

0838 PM    CASTANA                   IA   .88 INCH HAIL
05/05/02   MONONA                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 5, 10:19 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1119 PM CDT SUN MAY 5 2002

IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>093-060500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA-
MONONA IA-NEMAHA-OTOE-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
1119 PM CDT SUN MAY 5 2002

TORNADO WATCH NUMBER 229 IN EFFECT UNTIL 11 PM CDT FOR ALL OF EASTERN
NEBRASKA AND MONONA...HARRISON...SHELBY...POTTAWATTAMIE AND MILLS
COUNTIES IN WESTERN IOWA...HAS BEEN ALLOWED TO EXPIRE.

STRONG THUNDERSTORMS WILL CONTINUE OVER FAR SOUTHEAST NEBRASKA FOR
THE NEXT HOUR OR SO...AND ANY ADDITIONAL SEVERE WEATHER WILL REMAIN
VERY LOCALIZED.

IAZ080-090-091-060500-
FREMONT IA-MONTGOMERY IA-PAGE IA-
1119 PM CDT SUN MAY 5 2002

SEVERE THUNDERSTORM WATCH NUMBER 233 IN EFFECT UNTIL 1 AM CDT FOR
MONTGOMERY...FREMONT AND PAGE COUNTIES IN SOUTHWEST IOWA...HAS BEEN
CANCELLED.

ALTHOUGH THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE NIGHT.  NO
ADDITIONAL SEVERE WEATHER IS EXPECTED.

MEAD
Local storm report, May 6, 12:37 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
137 AM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    OMAHA                     NE   1 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0545 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER AT 15TH AND
                                          CORBY.

0550 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          50TH AND IZARD.

0551 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          78TH AND DODGE.

0551 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          4OTH AND HAMILTON.

0552 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          104TH AND VALLEY.

0552 PM    OMAHA                     NE   1.75 INCH HAIL
05/05/02   DOUGLAS                        REPORTED BY MEDIA AT
                                          61ST AND DODGE.

0602 PM    COUNCIL BLUFFS            IA   1 INCH HAIL
05/05/02   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER 4 MILES NORTH
                                          OF JUNCTION HWYS 6 AND
                                          192.

0640 PM    1 NE WAVERLY              NE   .88 INCH HAIL
05/05/02   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

0652 PM    5 NW HALLAM               NE   .88 INCH HAIL
05/05/02   LANCASTER                      HEAVY ACCUMULATION OF
                                          HAIL REPORTED BY STORM
                                          SPOTTER.

0653 PM    1 NW MARTELL              NE   56 MPH TSTM GUST
05/05/02   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

0709 PM    PLATTE CENTER             NE   1 INCH HAIL
05/05/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0717 PM    2 S COUNCIL BLUFFS        IA   .75 INCH HAIL
05/05/02   POTTAWATTAMIE                  AT INTERSECTION HWYS 6
                                          AND I80 REPORTED BY
                                          MEDIA.

0720 PM    PLATTE CENTER             NE   1 INCH HAIL
05/05/02   PLATTE                         65 MPH THUNDERSTORM
                                          WINDS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0730 PM    CLARKSON                  NE   1.75 INCH HAIL
05/05/02   COLFAX                         EVENT DURATION 10
                                          MINUTES. ESTIMATED
                                          THUNDERSTORM WIND OF 60
                                          MPH REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    5 NW ASHLAND              NE   54 MPH TSTM GUST
05/05/02   SAUNDERS                       EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

0735 PM    CLARKSON                  NE   1.25 INCH HAIL
05/05/02   COLFAX                         SIDING AND EXTENSIVE
                                          WINDOW DAMAGE REPORTED
                                          BY HAM RADIO OPERATOR.

0740 PM    HOWELLS                   NE   1 INCH HAIL
05/05/02   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0740 PM    CLARKSON                  NE   1.25 INCH HAIL
05/05/02   COLFAX                         REPORTED BY HAM RADIO
                                          OPERATOR.

0751 PM    PLATTSMOUTH               NE   WIND DAMAGE
05/05/02   CASS                           THIRTY FOOT TREE BLOWN
                                          DOWN REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0753 PM    7 NW PLATTSMOUTH          NE   51 MPH TSTM GUST
05/05/02   CASS                           REPORTED BY STORM
                                          SPOTTER.

0759 PM    BEEMER                    NE   .75 INCH HAIL
05/05/02   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0815 PM    MACY                      NE   1 INCH HAIL
05/05/02   THURSTON                       TREE DAMAGE REPORTED BY
                                          EMERGENCY MANAGEMENT.

0815 PM    ROSALIE                   NE   1 INCH HAIL
05/05/02   THURSTON                       TREE DAMAGE REPORTED BY
                                          EMERGENCY MANAGEMENT.

0818 PM    1 SW FREMONT              NE   55 MPH TSTM GUST
05/05/02   DODGE                          REPORTED BY STORM
                                          SPOTTER.

0820 PM    3 S COUNCIL BLUFFS        IA   50-60 MPH TSTM GUST
05/05/02   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER.

0838 PM    CASTANA                   IA   .88 INCH HAIL
05/05/02   MONONA                         REPORTED BY STORM
                                          SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
May 6, 1:30 AM CST to 1:32 AM CST
Where
Lancaster County, Malcolm
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.900, -96.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299561.